Two Fatal Intoxications Due to Tramadol Alone: Autopsy Case Reports and Review of the Literature
Since tramadol was marketed, it has been widely prescribed as a pain killer because of its relatively safe profile among opioids.
Nevertheless, intoxication can occur: overdose can lead to fatal outcomes mostly in association with other drugs, via the potential interaction with serotonergic antidepressant medications, as well as the potential for increased central nervous system (CNS) depression.
Fatal outcomes only attributable to tramadol are a rare entity. In this case report, 2 fatal cases are described due to tramadol stand-alone intoxication with peculiar characteristics.
In case 1, gas chromatography - mass spectrometry analysis detected tramadol in all specimens (32 μg/mL in the heart blood, 23.9 μg/mL in the femoral blood, 3.3 μg/mL in the bile, and 1.4 μg/mL in the urine). No other CNS depressants were detected by toxicological analysis.
In case 2, gas chromatography - mass spectrometry analysis detected tramadol in all specimens (7.5 μg/mL in the heart blood, 5.8 μg/mL in the femoral blood, and 18 μg/mL in the urine). No other CNS depressants were detected by toxicological analysis.
Review of the literature was performed to clarify the actual knowledge on this topic.